Journal of Operator Theory
Volume 66, Issue 2, Fall 2011 pp. 335-351.
Generalized numerical ranges and quantum error correctionAuthors: Chi-Kwong Li (1) and Yiu-Tung Poon (2)
Author institution: (1) Department of Mathematics, College of William and Mary, Williamsburg, Virginia 23185, U.S.A.
(2) Department of Mathematics, Iowa State University, Ames, Iowa 50011, U.S.A.
Summary: For a noisy quantum channel, a quantum error correcting code of dimension k exists if and only if the joint rank-k numerical range associated with the error operators of the channel is non-empty. In this paper, geometric properties of the joint rank k-numerical range are obtained and their implications to quantum computing are discussed. It is shown that for a given k if the dimension of the underlying Hilbert space of the quantum states is sufficiently large, then the joint rank k-numerical range of operators is always star-shaped and contains the convex hull of the rank ˆk-numerical range of the operators for sufficiently large ˆk. In case the operators are infinite dimensional, the joint rank ∞-numerical range of the operators is a convex set closely related to the joint essential numerical ranges of the operators.
Contents Full-Text PDF